Thunderstorm Wind, Marshall
- When
- May 8, 4:08 PM CST
- Where
- Marshall County, 2.48 mi NE of Luray
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.000, -92.960
Reported by a state RWIS site.
S. The upper system closed off as it moved into eastern South Dakota by evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong upper air system moved into the central U.S. The upper system closed off as it moved into eastern South Dakota by evening. The freezing level was in the 10,000 to 10,500 foot range in the morning with colder air moving in during the day. By evening the freezing level ranged from 9,500 feet over southeast Iowa to around 6,500 over the northwest. Other severe weather parameters were quite week. Though the low level lapse rates were quite good for thunderstorm development at 8 to 8.5 C, the mid level lapse rate was around 6 C. Most unstable CAPE was between 500 and 1000 J/kg with CAPE in the -10 to -30 C. layer of the atmosphere between 100 and 300 J/kg. This hindered the upward development of the thunderstorms. Lifted indices were between -2 and -4 C. The LCL was relatively high, generally between 1000 and 1500 meters. Temperatures warmed into the 70s across most of the state, with dew points in the mid to upper 50s. A strong cold front pushed into western Iowa in the afternoon. Temperatures fell into the 50s in its wake, with dew point readings in the upper 30s and 40s. Thunderstorms formed along the front and moved east across the state. With the development of the storms being limited, severe weather was marginal. Most of the storms produced winds of 35 to 45 MPH, with hail of up to nickel size. A few of the storms did become severe with a 65 MPH wind gust recorded in the Marshalltown area, and a 60 MPH wind northeast of Grinnell in Poweshiek County. One storm produced hail the size of quarters in Monroe County south of Albia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 8, 2:26 PM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 326 PM CDT FRI MAY 8 2009 .SHORT TERM.../TONIGHT THOUGH MON/ A VIGOROUS SHORTWAVE IS PUSHING ACROSS CENTRAL IOWA AT THIS TIME. AT THE SURFACE...A COMPLEX PATTERN HAS SET UP OVER CENTRAL IOWA. A LOW PRESSURE SYSTEM HAS DEVELOPED OVER SOUTHWEST IOWA AND A WEAK FRONTAL BOUNDARY THAT WAS A QUASI STATIONARY COLD FRONT HAS MOVED BACK NORTH AS A WARM FRONT. NEAR THE TRIPLE POINT THERE IS ENOUGH SHEAR TO CAUSE SOME OF THE STORMS TO ROTATE AND PRODUCE A COUPLE LANDSPOUTS. AS THE EVENING HOURS APPROACH AND STORMS PUSH FURTHER AWAY FROM THE TRIPLE POINT...THEY WILL LOSE THEIR ROTATION AND BECOME MORE OF A HAIL THREAT. HAVING SAID THAT...ALTHOUGH CONVERGENCE ALONG THE FRONTAL BOUNDARY HAS IMPROVED...MARGINAL CAPE AND WEAK SHEAR WILL FIGHT AGAINST STEEP MID LEVEL LAPSE RATES AND SOME DECENT STRETCHING POTENTIAL. FOR THIS REASON I HAVE HIT THUNDERSTORMS HARD IN THE GRIDS AND THE HWO. IF THE STORMS CAN BECOME MORE ORGANIZED AND SUSTAIN THEMSELVES THEY SHOULD BE CAPABLE OF PRODUCING INCH OR SO HAIL WITH SOME STRONGER WIND GUSTS. STORMS THAT DEVELOP RIGHT ON THE FRONT WILL HAVE AT LEAST A POTENTIAL FOR LANDSPOUTS. I MADE LITTLE CHANGE TO TEMPS ALTHOUGH I DID BUMP MOST LOWS UP A DEGREE OR SO. CURRENT SYSTEMS SHOULD BE EAST OF FORECAST AREA BY SAT MORNING WITH FAIR WEATHER FOR START OF WEEKEND AS SFC HIGH APPROACHES MO RIVER VALLEY. SUBTLE SHORT WAVE ENTERING CA COAST LATE THIS AFTERNOON THEN REACHES THE MIDWEST BY SUNDAY. PV AND QG FORCING IS RATHER WEAK...BUT COMBINED WITH STEEP LAPSE RATES I AM NOT COMFORTABLE LEAVING FORECAST DRY SO HAVE INSERTED SLIGHT CHANCES SUN. THIS IS SUPPORT BY NAM...GFS AND SREF. ANOTHER WEAK SHORT WAVE TRAVERSES THE FLOW SUN NIGHT. THIS SIGNAL IS SOMEWHAT LESS IMPRESSIVE IN DETERMINISTIC MODELS...HOWEVER SREF PRECIP PROBS ARE STILL IN THE LIKELY CATEGORY SO HAVE OPTED TO LEAVE SLIGHT CHANCES GOING THROUGH THE NIGHT CENTRAL AND SOUTH. SIMILAR THINKING TO SUN FOR MON...WITH SUBTLE SHORT WAVES AND STEEP LAPSE RATES SO CONTINUED SLIGHT CHANCES. NO BIG CHANGES TO TEMPS WITH FORECAST SOUNDINGS SUPPORTING GUIDANCE BLEND AND PERSISTENCE. .LONG TERM.../MON NIGHT THROUGH FRI/ SCENARIO HAS CHANGED LITTLE SINCE YESTERDAY AND CANNOT ARGUE MUCH WITH HPC SOLUTION WHICH IS HEAVILY WEIGHTED TOWARD 00Z ECMWF ENSEMBLE. THIS KEEPS CLOSED UPPER LOW IN PLACE TO OUR NORTH FOR THE MIDDLE TO LATTER PORTIONS OF NEXT WEEK...BUT TO A LESSER EXTENT THAN DEPICTED BY THE OPERATIONAL 00Z ECMWF. CANNOT REALLY FIND MUCH SUPPORT FOR ANY PRECIP AHEAD OF MATURING SYSTEM SO HAVE REMOVED ANY TOKEN SLIGHT CHANCE WORDING MON AND MON NIGHT. ISENT LIFT DRAMATICALLY INCREASES LATE TUE...AND ESPECIALLY TUE NIGHT...FOLLOWED BY KINEMATIC FORCING AND FROPA WED MORNING. THIS FAVORED SCENARIO HAS BEEN FAIRLY CONSISTENT SO HAVE RAISED POPS FURTHER THROUGH CHANCE CATEGORY DURING PEAK PERIODS TUE NIGHT/WED. WITH SEVERAL WEAK SHORT WAVES DIVING BEHIND CLOSE LOW...HAVE ALSO INCLUDED INTERMITTENT SLIGHT CHANCES FOLLOWING SYSTEM DAYS 6 AND 7. NO BIG AIRMASS CHANGE DURING THIS PERIOD...EVEN WITH FROPA. SEASONAL TEMPS WITH FORECAST SOUNDINGS HINTING AT HIGHER END OF ENSEMBLE MOS MEMBERS. && .AVIATION...08/18Z A SHORT WAVE ALOFT COUPLED WITH A COLD FRONT ALONG/NEAR THE HIGHWAY 20 CORRIDOR WILL PRODUCE THUNDERSTORMS OVER KFOD...KALO AND KMCW THROUGH 21Z. AS THE FRONT SAGS SOUTH AND THE UPPER LEVEL FEATURE PUSHES EAST...THUNDERSTORMS WILL MOVE SOUTH ACROSS THE TAF LOCATIONS THROUGH 06Z. MVFR COND ARE EXPECTED IN THE STORMS. SOME STORMS WILL BE CAPABLE OF STRONG DOWNBURST WINDS...INCH TO INCH AND A HALF HAIL AND AN ISOLATED TORNADO ALONG THE BOUNDARY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FAB/BSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1200 PM CDT FRI MAY 8 2009 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-091700- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 1200 PM CDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL IOWA THIS AFTERNOON INTO THE EARLY EVENING. SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREAT. HAIL SIZE BETWEEN A QUARTER AND A HALF DOLLAR IS POSSIBLE WITH THE STRONGER STORMS ALONG WITH 60 MPH WIND GUSTS. ISOLATED TORNADOES A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY. A FEW TORNADOES ARE ALSO POSSIBLE MAINLY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST FOR TUESDAY THROUGH WEDNESDAY NIGHT. THE MOST WIDESPREAD THUNDERSTORM POTENTIAL ARRIVES TUESDAY NIGHT. THE POTENTIAL FOR SEVERE WEATHER DURING THIS PERIOD WILL BE RESOLVED WITH FUTURE FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. FAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 352 PM CDT FRI MAY 8 2009 IAZ047-059-060-082115- BOONE-DALLAS-POLK- 352 PM CDT FRI MAY 8 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DALLAS... NORTHWESTERN POLK AND SOUTHERN BOONE COUNTIES UNTIL 415 PM CDT... AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PERRY...OR 29 MILES NORTHWEST OF DES MOINES...MOVING EAST AT 45 MPH. WINDS OF 45 TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... WOODWARD BY 400 PM CDT. MADRID AND GRANGER BY 405 PM CDT. POLK CITY BY 410 PM CDT. KINNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 413 PM CDT FRI MAY 8 2009 IAZ047-048-059-060-082145- BOONE-DALLAS-POLK-STORY- 413 PM CDT FRI MAY 8 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DALLAS...NORTHERN POLK...SOUTHEASTERN BOONE AND SOUTHWESTERN STORY COUNTIES UNTIL 445 PM CDT... AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MADRID TO GRIMES... MOVING EAST AT 40 MPH. WINDS IN EXCESS OF 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE NEAR... SLATER...SAYLORVILLE LAKE...POLK CITY AND JOHNSTON BY 420 PM CDT. HUXLEY...SAYLORVILLE AND ALLEMAN BY 425 PM CDT. CAMBRIDGE...ANKENY AIRPORT...SAYLORVILLE AND ANKENY BY 430 PM CDT. ELKHART BY 435 PM CDT. KINNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 446 PM CDT FRI MAY 8 2009 IAZ049-082215- MARSHALL- 446 PM CDT FRI MAY 8 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL COUNTY UNTIL 515 PM CDT... AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR STATE CENTER...OR 37 MILES NORTHEAST OF DES MOINES...MOVING EAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... HAVERHILL BY 505 PM CDT. MARSHALLTOWN BY 510 PM CDT. FERGUSON...MARSHALLTOWN AIRPORT AND LE GRAND BY 515 PM CDT. KINNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 459 PM CDT FRI MAY 8 2009 IAZ036-047-048-082130- BOONE-HAMILTON-STORY- 459 PM CDT FRI MAY 8 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOONE...NORTHWESTERN STORY AND SOUTHERN HAMILTON COUNTIES UNTIL 430 PM CDT... AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF BOONE...OR 29 MILES SOUTHEAST OF FORT DODGE...MOVING EAST AT 45 MPH. WINDS OF 45 TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... BOONE AIRPORT BY 405 PM CDT. GILBERT BY 420 PM CDT. RANDALL...STORY CITY AND JEWELL BY 425 PM CDT. KINNEY
The Des Moines radar (KDMX), 70 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Reported by a state RWIS site.
Mostly pea to nickel size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158062, 158063, 158060.